Utah, 2018Wildfire in Utah, July 21 to 31, 2018
July 21 to 31, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 21 miles north-northwest of Thompson.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 21 miles north-northwest of Thompson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 10:25 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 21, 10:25 AM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1125 AM MDT Sat Jul 21 2018
.SHORT TERM...(Today through Sunday)
Issued at 307 AM MDT Sat Jul 21 2018
Saturday and Sunday will be characterized by the intermittent
stream that the monsoon flow seems to be mimicking this year. High
pressure over Texas this morning is squeezed to the west and
northwest and ends up centered over NW New Mexico Sunday
afternoon. Even moderate shortwave trough riding north from AZ
will be pushed west and north of the forecast area today. So
monsoonal effects will be focused over central and western UT and
then bent east over northern UT and CO. On Sunday and trough and
cold front moving through the northern Rockies will grad this
plume and drag it east. This will provide more focus for monsoon
related showers and thunderstorms over northern UT and northern
and central CO according to the HiRes and NAM12. PW remains around
the one inch mark so localized heavier rain is possible.
Confidence in timing and placement of better storms is too low to
warrant flash flood watches for any of the recent burn scars.
.LONG TERM...(Sunday night through Friday)
Issued at 307 AM MDT Sat Jul 21 2018
Models were consistent in showing a retrograde motion of the high
center during the first half of the coming week. The high center
moves to just south of the Four Corners on Monday, then continues
west over Arizona Tuesday where it remains quasi-stationary for
the remainder of the week. Circulation around the high will bring
a slow drying to the area resulting in less diurnal shower and
thunderstorm coverage and higher based storms by the end of the
week. Meanwhile, temperatures will continue to run above normal
with little day to day change.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM MDT Sat Jul 21 2018
More VFR conditions expected today with afternoon convection
having already started. Most showers and storms will stay over the
higher terrain with VCTS possible for KASE, KTEX, and KGUC. Most
convection will die down by 03Z though a few lingering showers are
possible. Expect the same convection tomorrow, again favoring the
higher terrain.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...NL
AVIATION...TGR
Hazardous weather outlook, Jul 21, 1:28 AM MST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
228 AM MDT Sat Jul 21 2018
COZ001>014-017>023-UTZ022>025-027>029-220830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
228 AM MDT Sat Jul 21 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase a bit today and tonight
across eastern Utah and western Colorado, though there is only a
slight chance of locally heavy downpours and mainly in the
northern and central portions of eastern Utah and western
Colorado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A chance of afternoon and evening showers and thunderstorms
continues each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 21, 10:52 AM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1152 AM MDT SAT JUL 21 2018
COZ018-019-211815-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
1152 AM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HINSDALE COUNTY
UNTIL 1215 PM MDT...
At 1151 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lake City to 13 miles west
of Creede to 20 miles east of Silverton. Movement was northeast at 10
mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
These storms will remain over mainly rural areas of northeastern
Hinsdale County.
This includes Colorado 149 between mile markers 44 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3795 10701 3796 10707 3794 10714 3770 10715
3762 10743 3782 10724 3799 10732 3816 10700
3796 10700
TIME...MOT...LOC 1751Z 236DEG 11KT 3796 10723 3786 10718 3771 10731
MDAWildfire, Tavaputs Plateau
- When
- July 21, 12:00 PM MST to July 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The Bear Trap Fire began due to lightning ignition about 21 miles north-northwest of Thompson, or on the Uintah and Ouray Indian Reservation in northern Grand County. The fire grew to 12,246 acres before it was contained in mid October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780917.